Hey all-

Today, I experienced a weird, shiny, sparkly thing in my vision for a good half-hour or more. Upon describing it to people and Googling (I know, I know), it seems to match the description of an aura that people get before a headache. Thing is, I never got the headache part, just the annoying sparkly bit in my vision.

I read that some people have just the aura and never get the headache, and that this is technically a migraine of some kind. I’ve never heard of this, but apparently it’s possible. Now, assuming this is what I had (and I don’t know, I don’t trust Dr. Google that much)…

1) I’m worried because I started a new BC a few weeks ago, and if it’s connected, wouldn’t that be a bad thing?
2) I’m worried because I know that migraines (traditional, painful ones, anyway) are a blood clot risk with HBC. Does anyone know if this applies to the painless kind?

I’m the type to panic a bit and go convincing myself I have a brain tumor (did that today, for about 2 hours), so I am pretty anxious about this. Any insights would be super-helpful to my mental health.

Thanks!

Tagged with →  

13 Responses to Aura-without-the-headache and HBC

  1. 689No says:

    It sounds like you are describing an ocular migraine. From what I’ve read about them, you can have the ocular migraine without the actual head pain (and other assorted misery) normally associated with migraines. Sometimes it does turn into the actual headache, in which case it would be pretty easy for it to be confused with the aura. Personally, I get migraines without aura pretty frequently. I’ve had the ocular version a few times and it’s really bizarre. One time it was a blind-ish spot in the center of my vision, and two other times I’ve lost the peripheral vision in one eye.

    I’m not sure about it being caused by new BC, but if you’re worried about it you should definitely call your doctor and ask them about it. I use BC pills too, and I’ve asked my gyn about the migraine risks several times. She says that since I don’t have them with aura it’s ok for me to stay on the pill. I’ve never asked about it in relation to the ocular migraines though so I’d be curious to see if that’s any different.

  2. PuoNo says:

    If it was part of a migraine aura, it’s possible you might not experience the actual migraine until tomorrow or the day after. I’m not sure how common it is, but the couple times I’ve experienced a migraine aura the headache didn’t set in until 24 hours later (sometimes accompanied by a second aura)

    I would mention it to your doctor. From what I understand it’s not the migraine itself that’s the risk, it’s the aura because those occur when the blood vessels in your brain contract and restrict blood flow. While it doesn’t mean that you’re definitely going to get a blood clot or anything, it’s something worth paying attention to and checking your risk with your doctor!

  3. Noyeeva says:

    i have had what all of my doctors call a ‘visual migraine’ for nearly eight weeks, now (which i am told is very, very, very uncommon to experience it this long). my doctors tell me it is harmless (that is, after having a brain mri, but i have to keep very close watch to changes in my vision. i have a blind spot in the middle of my line of sight and the weird, sparkly, shiny stuff around that blind spot) but at the moment, i am not on birth control. i definitely think it is something worth bringing up to a doctor.

  4. Ttefornia says:

    If this is an oestrogen-containing HBC then, yes, this is very plausibly a side effect and you should definitely go and see a doctor about it. You are vanishingly unlikely to suffer any serious ill effect between now and seeing the doctor, but taking this medication long-term could potentially very slightly increase your risk of stroke, which is on the whole best avoided.

  5. S32oeva says:

    Ok, so go to the doctor, but don’t panic? ‘Cause I have a followup appointment regarding this birth control on April 20. I’m not sure I can get in before then because of school/work/not having a car. I can try, but I’d have to miss school or work to do it.

  6. Ttefornia says:

    That sounds spot on. I really don’t think this is worth you rushing in for an extra appointment before then – it’s definitely something to bring up and emphasise in then, and if your doctor doesn’t seem to be taking it seriously then get a bit more emphatic, but my feeling is that it’s definitely not worth messing up your life for. (I’m someone who gets migraines with aura and has always avoided oestrogen-containing HBC for that reason, just for context – i.e. I know at least a *bit* about what I’m talking about here! Sorry I’m not awake enough to be providing you with more solid ideas.)

  7. Oomova says:

    I have Aura without headaches [since childhood] and I am on HBC – But I spent two years having tests done to work out if I was at risk of blood clots before being allowed to take HBC.

    I would tell your Doctor, as it is quite possibly a side effect and it is one they get a bit twitchy about. They may change your Birth control or take you off it entirely, or tell you it’s nothing to worry about! Either way it will help put your mind at rest.

  8. Sedova says:

    That sounds like an ocular migraine. I get auras with and without migraines (usually with) so if it’s bothering you I sympathize.

    It can be a side effect of the birth control. Even if it’s not, you should get to a doctor. Partially because when you have an aura there are things that could be other problems (I tend to lose depth percept and am forbidden driving while auraing, for example, and testing with a doctor figured that out). Additionally, if it’s not a side effect of the birth control and you’ve never had an aura, it should be checked out. If it is a side effect, you and the doctor might choose to find a birth control without that kind of side effect.

    And yes, the risk, to my knowledge, applies to all migraines. Again, it’s something to discuss with your doctor (in-depth, esp if you want to be on birth control). If it’s a side effect, it should be a risk that disappears when you change HBC. Otherwise, you could discuss your risks and options with your doctor.

  9. 7selight says:

    I agree that it sounds exactly like an ocular migraine/migraine with visual aura. I have gotten them occasionally (maybe 1/year) since I first started puberty, but I got them about once a month while I was on HBC. (And I don’t have a brain tumor! I just had an MRI two days ago 🙂 )

    Ocular migraines/visual auras put you at some higher risk of stroke or blood clot while you’re on an estrogen-containing BCP, though it’s still very unlikely. I would have been comfortable with that risk since I have no other risk factors for stroke, but I did choose to go off BCPs because the migraines are SO ANNOYING. The aura effectively blinds me for 20-60 minutes and then if I get the headache with it, I’m out of commission for about 36 hours. I simply cannot accommodate that in my schedule frequently, so I had to go off estrogen.

    Some doctors are more strict about keeping patients with ocular migraines off combined BCPs than others (my old doctor left the decision up to me, but my new doctor refuses to prescribe combined BCPs to anyone with a history of ocular migraines)…so I would talk to your doctor about it, like everyone else is suggesting. There are plenty of estrogen-free birth control options, though, so if BCPs don’t work for you, I’m sure something else will!

  10. S32oeva says:

    Thank you (and everyone) for such a helpful reply. I don’t have any other risk factors that I know of (I’m 26, otherwise healthy except for asthma, don’t smoke, very physically active), so hopefully I will survive until my appointment on the 20th. 🙂

    I don’t even really get other, regular headaches, so I’d be pretty pissed if that starts happening!

  11. Dooeva says:

    If you can’t get to your doctor, consider calling them and/or your pharmacist.

  12. S32oeva says:

    Also, I’m largely taking BC to deal with bad mood symptoms around my periods. My bf (we’re monogamous for the foreseeable future) has a vasectomy. So I’ve even been thinking about even just going off of it altogether and attacking the moods with a low-dose SSRI. I’d hate to do it because I have some emotional issues with being fertile, but it is an option if estrogen is a problem.

    This BC is giving me crazy gut issues and a spike in anxiety, too. So it just might not be a good fit.

    Sorry, random tangent, I guess… it’s just on my mind. Thanks again for the super-helpful comment, though. 🙂

  13. Nosana says:

    I have this – in my case, it’s diagnosed as atypical migraine with aura. What it technically is in your case will depend on whether it’s one or both eyes, whether you start getting headaches, etc. I’ve only gotten a headache once (the first time).

    My doctor, for liability reasons, was unwilling to prescribe estrogen-containing HBC to me because the stroke risk is (relative to people without aura) much higher. That said, the absolute risk remains low.

    It’s definitely, definitely something your doctor needs to know about, however. The risk is higher with aura that with standard migraines.

Leave a Reply